Hail, Carroll
- When
- May 23, 2:40 PM EST to 2:42 PM EST
- Where
- Carroll County, 2.93 mi NW of Sanders
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.682, -84.966
The hail fell on Interstate 71 near the Carroll and Gallatin County line.
Scattered thunderstorms developed during the afternoon and evening hours along a cold front pushing south across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon and evening hours along a cold front pushing south across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 12:49 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 149 PM EDT Thu May 23 2019 .SYNOPSIS... Scattered showers and thunderstorms will be possible this afternoon into this evening as a cold front moves south through the region. The cold front will then stall near the Ohio River by Friday morning. This front will slowly dissipate which will result in the return of early summer like weather for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Much of the region has been temporarily worked over by a now weakened MCS now south and east of the area. A cluster of showers/storms will move across the Ohio River Valley through early afternoon. Thereafter, we should recover with MLCAPES pushing around 1500 J/kg ahead of a cold front moving into the region from the northwest. Latest CAMs suggest that scatter shower/thunderstorms development will be greatest across the southern half of the CWFA, particularly near the Ohio River. With moderate instability and moderate shear, a few severe thunderstorms will be possible later this afternoon into this evening. Damaging winds and large hail would be the primary severe weather threats. Winds will strengthen and gust up to 30 mph this afternoon. Temperatures should recover to the upper 70s to mid 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Storms may continue into the evening near the Ohio River. Additional activity may develop along a cold front pushing south into the forecast area. This will bring a brief chance of storms to central Ohio before instability diminishes. The front will continue south through the night and stall in the far southern part of the forecast area. The western end of the boundary will extend northwest connecting up to a low in the midwest. Showers and thunderstorms may develop along the front on Friday. Given the frontal position, the greatest chance is in the Tri-State. With the boundary in the area, there will be a reasonable gradient in temperatures. Lows will range from the mid 50s to mid 60s with highs in the mid 70s to mid 80s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... A warm and mostly dry Friday night will be in place with low temperatures only dropping down into the 60s. Thunderstorms are expected to develop during the day on Saturday with a greater chance for thunderstorm development near and north of Interstate 70. There is the potential that some of these storms across this area will produce damaging winds and large hail. With a frontal boundary in the vicinity on Sunday expect additional showers and thunderstorms to move across the region. This precipitation has the potential to be a little more widespread and therefore high temperatures will range from the upper 70s to middle 80s across the region. Additional thunderstorms are possible on Monday as a disturbance moves across the area. Storm chances will be a little more isolated for Tuesday before a more pronounced system on Wednesday brings gusty winds and additional thunderstorm chances to the area. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A cold front will move southeast into our region this afternoon and evening. An embedded disturbance in the mid level flow aloft will combine with the advancing front and diurnal instability to bring scattered showers and thunderstorms. Activity is expected to wane this evening. VCTS/CB has been placed at all sites for a period except KDAY. Brief MVFR ceilings and IFR visibilities can be expected with storms. For the overnight period, although the front will eventually lay out west to east along the Ohio River, weak return flow aloft will occur up and over the boundary late. This will bring a low chance of a shower/storm west of KCVG/KLUK late. On Friday, a mid level ridge will slowly build northward into the Ohio Valley. Old frontal boundary will slowly pivot northeast as a warm front during the day. There could be a low chance of a shower/storm across the western forecast area through early afternoon near the advancing boundary. Thereafter, mixing may reduce the weak ascent, allowing convection to wane, despite peak heating. OUTLOOK...Thunderstorms possible at times Saturday through Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM... LONG TERM...Novak AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 1247 PM EDT Thu May 23 2019 INZ066-OHZ055-056-063>065-070>072-074-241100- Franklin IN-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Butler- Warren-Clinton-Hocking- 1247 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for Southeast Indiana, Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected this afternoon into this evening. A few strong to severe storms will be possible. Damaging winds and large hail will be the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the potential for strong to severe thunderstorms Saturday afternoon and evening. Damaging winds and large hail are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activiation may be needed this afternoon and evening. INZ073>075-080-KYZ089>100-OHZ073-077>082-088-241100- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 1247 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected this afternoon into this evening. A few strong to severe storms will be possible. Damaging winds and large hail will be the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-241100- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery- Greene- 1247 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the potential for strong to severe thunderstorms Saturday afternoon and evening. Damaging winds and large hail are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM TSTM WND DMG 6 NW HUBER HEIGHTS 39.92N 84.18W
05/23/2019 MONTGOMERY OH NEWSPAPER
ONE TREE DOWNED NEAR OLD SPRINGFIELD ROAD AND FROST ROAD.
0714 AM TSTM WND DMG 5 NNW DOWNTOWN DAYTON 39.83N 84.22W
05/23/2019 MONTGOMERY OH NEWSPAPER
ONE TREE DOWNED ON BRANTFORD ROAD.
0718 AM TSTM WND DMG 1 NNW DOWNTOWN DAYTON 39.77N 84.20W
05/23/2019 MONTGOMERY OH NEWSPAPER
ONE TREE DOWNED ON A HOUSE ON FIVE OAKS AVENUE.
&&
HATZOSSpecial Weather Statement
National Weather Service Wilmington OH
310 PM EDT Thu May 23 2019
INZ080-KYZ089-090-231945-
Switzerland IN-Carroll KY-Gallatin KY-
310 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...CARROLL AND
WESTERN GALLATIN COUNTIES UNTIL 345 PM EDT...
At 309 PM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sparta, Prestonville, Brooksburg, Center Square, Braytown,
Langstaff, Locust, Markland, Moorefield, Quercus Grove and Mount
Sterling.
This includes I-71 in Kentucky between mile markers 44 and 62.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
3885 8520 3889 8488 3874 8482 3863 8502
3864 8525 3873 8533 3874 8533
TIME...MOT...LOC 1909Z 265DEG 31KT 3876 8523
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
339 PM EDT Thu May 23 2019
KYZ094-232015-
Owen KY-
339 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY UNTIL 415
PM EDT...
At 339 PM EDT, radar indicated a strong thunderstorm 8 miles east of
New Castle, moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Locations impacted include...
Owenton, Corinth, Monterey, Gratz, Elk Lake, Beechwood, New Columbus,
Harmony, Elmer Davis Lake and Natlee.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3838 8490 3842 8488 3843 8493 3846 8491
3846 8493 3843 8494 3843 8495 3847 8496
3851 8503 3850 8499 3852 8498 3856 8469
3854 8467 3853 8467 3852 8464 3849 8463
3847 8458 3837 8471 3835 8483
TIME...MOT...LOC 1939Z 253DEG 29KT 3843 8501
HatzosThe Louisville radar (KLVX), 116 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
5 hail. Local standard time, as filed.
The hail fell on Interstate 71 near the Carroll and Gallatin County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817206, 817208, 817212, 817213, 817214.